Esophageal Sinus Formation due to Cyanoacrylate Injection for Esophageal Variceal Ligation-induced Ulcer Bleeding in a Cirrhotic Patient
Korean Journal of Gastroenterology
Intravariceal injection of N-butyl-2-cyanoacrylate is widely used for the hemostasis of bleeding gastric varices, but not routinely for esophageal variceal hemorrhage because of various complications such as pyrexia, bacteremia, deep ulceration, and pulmonary embolization. We report a rare case of esophageal sinus formation after cyanoacrylate obliteration therapy for uncontrolled bleeding from post-endoscopic variceal ligation (EVL) ulcer. A 50-year-old man with alcoholic liver cirrhosis
... ver cirrhosis presented with hematemesis. Emergent esophagogastroscopy revealed bleeding from large esophageal varices with ruptured erosion, and bleeding was initially controlled by EVL, but rebleeding from the post-EVL ulcer occurred at 17th day later. Although we tried again EVL and the injections of 5% ethanolamine oleate at paraesophageal varices, bleeding was not controlled. Therefore, we administered 1 mL cyanoacrylate diluted with lipiodol and bleeding was controlled. Three months after the endoscopic therapy, follow-up endoscopy showed medium to large-sized esophageal varices and sinus at lower esophagus. Barium esophagography revealed an outpouching in esophageal wall and endoscopic ultrasonography demonstrated an ostium with sinus. It is noteworthy that esophageal sinus can be developed as a rare late complication of endoscopic cyanoacrylate obliteration therapy. (Korean J Gastroenterol 2011;57:180-183) CC This is an open access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/ by-nc/3.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.